Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 105, NWS Pueblo, CO

August 2, 1997Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 2, 1997, 6:10 PM MDT for Kiowa County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 1997, 6:10 PM MDT (00:10 UTC)
Expired
Aug 2, 1997, 7:15 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:13 PM MDTHail 1Haswell, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 030012 RRA
SVRPUB
COC061-030115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
610 PM MDT SAT AUG 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 715 PM MDT
 
* SOME LOCATIONS AFFECTED
  HASWELL THROUGH 630 PM

* AT 609 PM RADAR SHOWED A SEVERE STORM 2 MILES WEST OF HASWELL
  MOVING EAST AT 5 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM~ IS
LARGE HAIL.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:59 PM MDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 2, 1:59 PM MDT, 4 hours 11 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT SAT AUG 2 1997

CHALLENGES THIS EVENING...EXTENT OF TSTORMS...THEIR INTENSITY AND THE
HEAVY RAIN POTENTIAL.  AS EXPECTED...TSTORMS HAVE FIRED IN THE
MOUNTAIN AREAS AND ALONG A BOUNDARY SLICING ACROSS WESTERN KIOWA AND
NORTHEAST PROWERS COUNTIES.  WIND PROFILERS SHOWS WEAK STEERING WINDS
AND RANDOM MOVEMENT OF ACTIVITY IN THE AREA.  GOES SOUNDINGS DATA
SHOWS LIFTED INDICES WELL BELOW ZERO OVER THE SOUTHEAST WITH CAPES
IN THE 1000-2000 RANGE AND LOWER IN SOME SPOTS...BUT STILL SOME
CONVECTIVE INHIBITION IN THAT AREA...CAPPING OFF MOST TSTORM
DEVELOPMENT AT THIS TIME.  PRECIPITABLE WATER IS STILL ABOVE 100
IN THE AREA...SO HEAVY RAINERS POSSIBLE WITH SLOW MOVEMENT. ACTIVITY
WILL AGAIN CARRY INTO THE EVENING HOURS ACROSS THE AREA...WITH GREATEST
POTENTIAL FOR ISOLATED SEVERE HAIL IN FAR SOUTHEAST COUNTIES WITH
HIGHEST INSTABILITY VALUES...I.E. STRONGEST UPDRAFTS...FOCUSING ON
BOUNDARIES.  WILL GO WITH SCATTERED IN WORDING OF ZONES AND PROBABLY
MENTIONING POSSIBILITY OF LARGE HAIL IN SOUTHEAST ZONES.  CANNOT SEE
ANY MESOSCALE SYSTEM...OTHER THAN UPSLOPE...TO FOCUS TSTORM DEVELOP MENT.
TSTORMS SHOULD WIND DOWN IN MID TO LATE EVEING WITH LOSS OF HEATING.

WILL FOLLOW MOS GUIDANCE FAIRLY CLOSELY.

TLM

In the hours before

Special weather statement, Aug 2, 5:41 PM MDT, 29 minutes before
COZ073-076-077-081-030045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
539 PM MDT SAT AUG 2 1997

...STRONG THUNDERSTORMS DEVELOPING OVER PORTIONS OF SOUTHEAST
COLORADO...

AT 537 PM DOPPLER RADAR SHOWED STRONG THUNDERSTORMS 10
MILES WEST OF CAMPO IN BACA COUNTY...15 MILES SOUTHWEST OF LA JUNTA
IN OTERO COUNTY...8 MILES SOUTH OF KIM IN EASTERN LAS ANIMAS
COUNTY...AND 7 MILES NORTH OF PUEBLO WEST IN PUEBLO COUNTY.  ALL THE
STORMS EXCEPT THE STORM NORTH OF PUEBLO WEST WERE MOVING
NORTHEAST AT 5 MPH...WHILE THE STORM NORTH OF PUEBLO WEST WAS MOVING
EAST AT 10 MPH.

THESE STORMS WERE CAPABLE OF BRINGING VERY HEAVY RAIN...HAIL UP TO
1/2 INCH IN DIAMETER...WIND GUSTS TO 50 MPH...AND FREQUENT DANGEROUS
LIGHTNING.

TLM
Local storm report, Aug 2, 5:52 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
608 PM MDT SAT AUG 2 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....
L
0350 PM   v 5 SE CALHAN               CO   0.75 INCH HAIL
08/02/97   EL PASO

0546 PM    IN RUSH                   CO   0.88 INCH HAIL
08/02/97   EL PASO
Local storm report, Aug 2, 6:02 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
616 PM MDT SAT AUG 2 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0613 PM    4 W HASWELL               CO   1.00 INCH HAIL
08/02/97   KIOWA
Local storm report, Aug 2, 6:08 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
608 PM MDT SAT AUG 2 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....
L
0350 PM    5 SE CALHAN               CO   0.75 INCH HAIL
08/02/97   EL PASO

0546 PM    IN RUSH                   CO   0.88 INCH HAIL
08/02/97   EL PASO
Special weather statement, Aug 2, 6:09 PM MDT, 1 minute before
COZ077-030045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
609 PM MDT SAT AUG 2 1997

...SMALL STREAM FLOOD ADVISORY EXPIRED FOR SOUTHERN LAS ANIMAS
COUNTY FOR THE TRINCHERA AND BRANSON AREAS...

THUNDERSTORMS THAT BROUGHT HEAVY RAIN AND MINOR FLOODING TO THE
TRINCHERA AND BRANSON AREA HAVE MOVED TO THE NORTHEAST OF THAT AREA.

WATER WILL CONTINUE TO RUN HIGH IN NORMALLY DRY
WASHES...ARROYOS...AND IN TRINCHERA CREEK THROUGH 700 PM

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

TLM
Special weather statement, Aug 2, 6:10 PM MDT, 0 minutes before
COZ077-030045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
609 PM MDT SAT AUG 2 1997

...SMALL STREAM FLOOD ADVISORY EXPIRED FOR SOUTHERN LAS ANIMAS
COUNTY FOR THE TRINCHERA AND BRANSON AREAS...

THUNDERSTORMS THAT BROUGHT HEAVY RAIN AND MINOR FLOODING TO THE
TRINCHERA AND BRANSON AREA HAVE MOVED TO THE NORTHEAST OF THAT AREA.

WATER WILL CONTINUE TO RUN HIGH IN NORMALLY DRY
WASHES...ARROYOS...AND IN TRINCHERA CREEK THROUGH 700 PM

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY zDURING HIGH
WATER.

TLM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:49 PM MDTSevere Thunderstorm WarningPUBBaca61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.